Tenofovir disoproxil fumarate (TDF) is a nucleotide analogue reverse transcriptase inhibitor (NtRTI), which blocks reverse transcriptase, an enzyme found in HIV. Since its approval for use in HIV by the FDA in 2001, it has contributed to effective treatment in numerous patients. The most common side effects include nausea, vomiting, diarrhea, asthenia, abdominal pain and hepatotoxicity. A less common side effect is nephrotoxicity leading to Fanconi’s syndrome. Here is an interesting case of Fanconi’s Syndrome caused by Tenofovir.
A 50-year-old Caucasian female with a past medical history of HIV and Hepatitis C presented to the Emergency Department with hypokalemia and acute renal failure. She had been diagnosed with HIV in 2003 and was being managed on co-formulated Truvada (Emtracitabine/Tenofovir) and Efavirenz since 2008. She was previously on Lamivudine/Zidovudine and Efavirenz, which were discontinued due to side effects. Over the past month, the patient was noted to have hypokalemia and worsening serum creatinine (sCr), which was being treated with potassium supplements and avoidance of NSAIDs. On presentation she denied any diuretic use, nausea, vomiting, diarrhea, weakness, fatigue, paralysis, palpitations, syncope, lightheadedness or chest pain.
The patient’s HIV was under good control (last CD4 count of 1400 cells/mm3 and viral load undetectable at <20 copies/ml), and her viral load for hepatitis C was negligible (HCV RNA quantitative real time PCR <43 IU/ ml). She did not have any history of seizure disorder, refractory migraine or use of drugs such as zonisamide or carbonic anhydrase inhibitors. Pertinent medications included Truvada 1 Tablet every 48 hours and Efavirenz 600 mg at bedtime. She had no drug allergies. Social history was only positive for 1 pack per day of cigarette use for many years.
On physical exam the patient was afebrile and her vital signs were stable. She appeared to be in no apparent distress. She was alert and oriented to time, place and self. She did not have any scleralicterus or thrush in her throat. She had moist mucous membranes. Her pulmonary, cardiovascular, abdominal and neurological exams were normal. She did not have any costrovertebral angle tenderness. She also had no pedal edema.
Her laboratory data were as follows: sodium 135 mmol/L (normal 135-146mmol/L), potassium 1.9 mmol/L (normal 3.5-5mmol/L), chloride 97 mmol/L (89-109 mmol/L), bicarbonate 22 mmol/L (24-32 mmol/L), BUN 20 mg/dL (normal 7-26 mg/dL), creatinine1.7 mg/dL (0.7-1.4 mg/dL), anion gap 16 mmol/L (4-16 mmol/L), magnesium 1.9 mEq/L (1.3-2.1 mEq/L), phosphate 2 mg/dL (2.4-4.5 mg/dL)(low). Urinalysis showed yellow urine with a pH of 7.0, 1+ Glucose, 1+ protein, urine potassium 13 mmol/L, urine osmolality 211 mmol/L, serum osmolality 293 mmol/L. Serum creatinine and potassium in 2008 were 0.8 mg/dL and 3.6 mmol/L respectively, and 1mg/dL and 3.5 mmol/L six months ago. Renal ultrasound showed mildly echogenic kidneys suggesting renal parenchymal disease.
Kabir, MD, PhD, Mariam; Miller, MD, Christopher; Gulati, MD, MRCP, Rakesh; and Short, MD, MPH, William R.
"A Case of Fanconi’s Syndrome in a Patient with HIV,"
The Medicine Forum: Vol. 15
, Article 22.
Available at: https://jdc.jefferson.edu/tmf/vol15/iss1/22